Cardiogenic shock occurs when the heart cannot pump enough blood to supply the amount of oxygen needed by the tissues. This may occur because of one significant or multiple smaller infarctions in which more than 40% of the myocardium be-comes necrotic, because of a ruptured ventricle, significant valvular dysfunction, trauma to the heart resulting in myocar-dial contusion, or as the end stage of HF. It also can occur with cardiac tamponade, pulmonary embolism, cardiomyopathy, and dysrhythmias.
The signs and symptoms of cardiogenic shock reflect the circular nature of the pathophysiology of HF. The degree of shock is pro-portional to the extent of left ventricular dysfunction. The heart muscle loses its contractile power, resulting in a marked reduc-tion in SV and CO, which is sometimes called forward failure. The damage to the myocardium results in a decrease in CO, which reduces arterial blood pressure and tissue perfusion in the vital organs (heart, brain, lung, kidneys). Flow to the coronary arteries is reduced, resulting in decreased oxygen supply to the myocardium, which increases ischemia and further reduces the heart’s ability to pump. The inadequate emptying of the ven-tricle also leads to increased pulmonary pressures, pulmonary congestion, and pulmonary edema, exacerbating the hypoxia, causing ischemia of vital organs, and setting a vicious cycle in motion (Fig. 30-3).
The classic signs of cardiogenic shock are tissue hypoperfusion manifested as cerebral hypoxia (restlessness, confusion, agitation), low blood pressure, rapid and weak pulse, cold and clammy skin, increased respiratory crackles, hypoactive bowel sounds, and decreased urinary output. Initially, arterial blood gas analysis may show respiratory alkalosis. Dysrhythmias are common and result from a decrease in oxygen to the myocardium.
Use of a PA catheter to measure left ventricular pressures and CO is important in assessing the severity of the problem and planning management. The PA wedge pressure is elevated and the CO decreased as the left ventricle loses its ability to pump. The systemic vascular resistance is elevated because of the sympathetic nervous system stimulation that occurs as a compensatory response to the decrease in blood pressure. The decreased blood flow to the kidneys causes a hormonal response (ie, increased catecholamines and activation of the renin-angiotensin-aldosterone system) that causes fluid retention and further vasoconstriction. Increases inHR, circulating volume, and vasoconstriction occur to maintain circulation to the brain, heart, kidneys, and lungs, but at a cost: an increase in the workload of the heart.
The reduction in blood volume delivered to the tissues results in an increase in the amount of oxygen that is extracted from the blood that is delivered to the tissues (to try to meet the cellular demand for oxygen). The increased systemic oxygen extraction results in decreased venous (mixed and central) oxygen saturation. When the cellular oxygen needs cannot be met by the systemic oxygen delivery and the oxygen extraction, anaerobic metabolism and the resulting build up of lactic acid occur. Continuous central venous oximetry and measurement of blood lactic acid levels may assist in assessing the severity of the shock as well as the effectiveness of treatment
Continued cellular hypoperfusion eventually results in organ failure. The patient becomes unresponsive, severe hypotension ensues, and the patient develops shallow respirations; cold, cyanotic or mottled skin; and absent bowel sounds. Arterial blood gas analysis shows metabolic acidosis, and all laboratory test results indicate organ dysfunction.
The major approach to treating cardiogenic shock is to correct the underlying problems, reduce any further demand on the heart, im-prove oxygenation, and restore tissue perfusion. For example, if the ventricular failure is the result of an acute myocardial infarction, emergency percutaneous coronary intervention may be indicated (Webb et al., 2001). Ventricular assist devices may be implanted to support the pumping action of the heart (Barron et al., 2001). Major dysrhythmias are corrected because they may have caused or contributed to the shock. If the patient has hypervolemia, diuresis is indicated. Diuretics, vasodilators, and me-chanical devices, such as filtration (continuous renal replacement therapy [CRRT]) and dialysis, have been used to reduce the circu-lating blood volume. If hypovolemia or low intravascular volume is suspected or detected through pressure readings, the patient is given intravenous volume expanders (eg, normal saline solution, lactated Ringer’s solution, albumin) to increase the amount of cir-culating fluid. The patient is placed on strict bedrest to conserve energy. If the patient has hypoxemia, as detected by pulse oxime-try or arterial blood gas analysis, oxygen administration is increased, often under positive pressure when regular flow is insufficient to meet tissue demands. Intubation and sedation may be necessary to maintain oxygenation. The settings for mechanical ventilation are adjusted according to the patient’s oxygenation status and the need for conserving energy.
Medication therapy is selected and guided according to CO, other cardiac parameters, and mean arterial blood pressure. Because of the decreased perfusion to the gastrointestinal system and the need to adjust the dosage quickly, most medications are administered intravenously.
Vasopressors, or pressor agents, are medications used to raise blood pressure and increase CO. Many pressor medications are catecholamines, such as norepinephrine (Levophed) and high-dose (>10 μg/kg per minute) dopamine (Intropin). Their pur-pose is to promote perfusion to the heart and brain, but they compromise circulation to other organs (eg, kidney). Because they also tend to increase the workload of the heart by increasing oxygen demand, they are not administered early in the cardio-genic shock process.
Diuretics and vasodilators may be administered carefully to reduce the workload of the heart as long as they do not cause worsening of the tissue hypoperfusion. Agents such as amrinone (Inocor), milrinone (Primacor), sodium nitroprusside (Nipride), and nitroglycerin (Tridil) are effective vasoactive medications that lower the volume returning to the heart, decrease blood pressure, and decrease cardiac work. They cause the arteries and veins to dilate, thereby shunting much of the intravascular volume to the periphery and causing a reduction in preload and afterload.
Positive inotropic medications are given to increase myocardial contractility. Dopamine (Intropin, given at more than 2 μ g/kg per minute), dobutamine (Dobutrex), and epinephrine (Adrenalin) are catecholamines that increase contractility. Each of these can cause tachydysrhythmias because they increase automaticity with increasing dosage. Monitoring baseline HR is therefore impor-tant. As the baseline HR increases, so does the risk of developing tachydysrhythmias.
Other therapeutic modalities for cardiogenic shock include use of circulatory assist devices. The most frequently used mechanical support device is the intra-aortic balloon pump (IABP). The IABP is a catheter with an inflatable balloon at the end. The catheter is usually inserted through the femoral artery, and the balloon is po-sitioned in the descending thoracic aorta (Fig. 30-4). IABP uses internal counterpulsation through the regular inflation and defla-tion of the balloon to augment the pumping action of the heart. The device inflates during diastole, increasing the pressure in the aorta during diastole and therefore increasing blood flow through the coronary and peripheral arteries. It deflates just before systole, lessening the pressure within the aorta before left ventricular con-traction, decreasing the amount of resistance the heart has to over-come to eject blood and therefore decreasing the amount of work the heart must put forth to eject blood. The device is connected to a console that synchronizes the inflation and deflation of the balloon with the ECG or the arterial pressure (as indicators for sys-tole and diastole). Hemodynamic monitoring is essential to de-termine the patient’s response to the IABP.
The patient in cardiogenic shock requires constant monitoring and intensive care. The critical care (intensive care) nurse must carefully assess the patient, observe the cardiac rhythm, monitor hemodynamic parameters, and record fluid intake and urinary output. The patient must be closely assessed for responses to the medical interventions and for the development of complications, which must be corrected immediately.
Because of the frequency of nursing interventions and the technology required for effective medical management, the pa-tient is always treated in an intensive care environment. Critical care nurses are responsible for the nursing management, which includes frequent assessments and timely adjustments to medica-tions and therapies based on the assessment data.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.